Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 66, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 31, 2017, 2:36 PM EDT for Bryan County, Chatham County, Liberty County, Georgia. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 2:36 PM EDT (18:36 UTC)
- Expired
- May 31, 2017, 3:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bryan County, GA, Chatham County, GA, Liberty County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:45 PM EDT | HAIL 1 | 3 S Richmond Hill, GA | SOCIAL MEDIA USER RELAYED PHOTOGRAPHS OF UP TO 1-INCH HAIL NEAR THE INTERSECTION OF PORT ROYAL ROAD AND HARRIS TRAIL IN RICHMOND HILL. TIME ESTIMATED BY RADAR. |
| May 31, 3:12 PM EDT | TSTM WND DMG | 1 Ssw Richmond Hill, GA | SOCIAL MEDIA RELAYED REPORT OF ROOF SHINGLE DAMAGE AND SMALL TREE LIMBS KNOCKED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
701
WUUS52 KCHS 311836
SVRCHS
GAC029-051-179-311930-
/O.NEW.KCHS.SV.W.0066.170531T1836Z-170531T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
236 PM EDT WED MAY 31 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Bryan County in southeastern Georgia...
Liberty County in southeastern Georgia...
Chatham County in southeastern Georgia...
* Until 330 PM EDT
* At 235 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Fort Stewart to Richmond Hill,
moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Savannah, Pooler, Richmond Hill, Wilmington Island, Montgomery,
Garden City, Tybee Island and Thunderbolt.
This warning includes...
I-16 between mile markers 159 and 168.
I-516 between mile markers 3 and 7.
I-95 in Georgia between mile markers 84 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3210 8116 3198 8081 3182 8113 3191 8167
TIME...MOT...LOC 1835Z 261DEG 12KT 3193 8151 3193 8128
HAIL...1.25IN
WIND...60MPH
$$4 follow-up statements
583
WWUS52 KCHS 311857
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
257 PM EDT WED MAY 31 2017
GAC029-051-179-311930-
/O.CON.KCHS.SV.W.0066.000000T0000Z-170531T1930Z/
Bryan GA-Liberty GA-Chatham GA-
257 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR BRYAN...LIBERTY AND CHATHAM COUNTIES...
At 256 PM EDT, severe thunderstorms were located along a line
extending from 10 miles east of Fort Stewart to 6 miles east of
Richmond Hill, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Savannah, Pooler, Richmond Hill, Wilmington Island, Montgomery,
Garden City, Fort McAllister, Tybee Island and Thunderbolt.
This warning includes...
I-16 between mile markers 159 and 168.
I-516 between mile markers 3 and 7.
I-95 in Georgia between mile markers 84 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3192 8164 3210 8116 3198 8082 3198 8083
3182 8113 3185 8127 3184 8127 3186 8130
TIME...MOT...LOC 1856Z 277DEG 13KT 3192 8144 3192 8120
HAIL...1.00IN
WIND...60MPH
$$194
WWUS52 KCHS 311908
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
308 PM EDT WED MAY 31 2017
GAC029-051-179-311930-
/O.CON.KCHS.SV.W.0066.000000T0000Z-170531T1930Z/
Bryan GA-Liberty GA-Chatham GA-
308 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR BRYAN...LIBERTY AND CHATHAM COUNTIES...
At 307 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Richmond Hill to 9 miles southwest of
Savannah, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated dime and nickel sized hail at Richmond Hill
with these storms.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Savannah, Pooler, Richmond Hill, Wilmington Island, Montgomery,
Garden City, Tybee Island, Fort McAllister and Thunderbolt.
This warning includes...
I-16 between mile markers 159 and 168.
I-516 between mile markers 3 and 7.
I-95 in Georgia between mile markers 84 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3192 8164 3210 8116 3198 8082 3198 8083
3182 8113 3185 8127 3184 8127 3186 8130
TIME...MOT...LOC 1907Z 261DEG 12KT 3192 8140 3192 8116
HAIL...1.00IN
WIND...60MPH
$$006
WWUS52 KCHS 311918
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
318 PM EDT WED MAY 31 2017
GAC029-051-179-311930-
/O.CON.KCHS.SV.W.0066.000000T0000Z-170531T1930Z/
Bryan GA-Liberty GA-Chatham GA-
318 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR BRYAN...LIBERTY AND CHATHAM COUNTIES...
At 317 PM EDT, severe thunderstorms were located along a line
extending from near Richmond Hill to 11 miles south of Savannah,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 245 PM quarter sized hail was reported
near Richmond Hill.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Savannah, Pooler, Richmond Hill, Wilmington Island, Montgomery,
Garden City, Tybee Island and Thunderbolt.
This warning includes...
I-16 between mile markers 160 and 168.
I-516 between mile markers 3 and 8.
I-95 in Georgia between mile markers 84 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3189 8147 3196 8155 3210 8115 3199 8083
3182 8113
TIME...MOT...LOC 1917Z 281DEG 15KT 3189 8133 3189 8111
HAIL...1.00IN
WIND...60MPH
$$010
WWUS52 KCHS 311928
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
328 PM EDT WED MAY 31 2017
GAC029-051-179-311937-
/O.EXP.KCHS.SV.W.0066.000000T0000Z-170531T1930Z/
Bryan GA-Liberty GA-Chatham GA-
328 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR BRYAN...LIBERTY AND CHATHAM
COUNTIES WILL EXPIRE AT 330 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
LAT...LON 3189 8147 3196 8155 3210 8115 3199 8083
3182 8113
TIME...MOT...LOC 1927Z 261DEG 12KT 3189 8129 3189 8107
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:14 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 31, 1:14 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Charleston SC 114 PM EDT Wed May 31 2017 .SYNOPSIS... Weak high pressure will persist over the western Atlantic through the weekend. A cold front may impact the area early next week. && .NEAR TERM /THROUGH TONIGHT/... This Afternoon: Southeast GA zones have seen the most breaks in the clouds to this point and have better chances of scattered showers and tstms extending into Jasper and Beaufort Counties in far southern SC. Pulse and multicell tstms will be common with just a minimal potential for localized severe convection. There is close to 1000 J/KG downdraft cape in this region along with near 2500 SB cape, however updraft strength should be limited by weak mid environmental lapse rates in the mid layers. Scattered downpours are probably along coastal GA this afternoon given latest radar trends. Temps should reach the upper 80s across southern zones and mid 80s elsewhere, PWATS are quite high topping 1.8 inches along and east of I-95. Tonight: Deep convection will dissipate during the mid to late evening hours, leaving the rest of the night dry. Deep moisture plume sourced from the Gulf of Mexico should remain over the region tonight. Sky should remain BKN under high and mid clouds. Low temperatures are forecast to range from the mid 60s across inland SC to around 70 across the GA counties. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... A quasi-zonal flow will affect the area Thursday into Friday with a weak front sagging into southeast GA. Slightly drier low-level air will filter into southern SC, with the greatest low-level instability across southeast GA. Weak afternoon sea breezes will limit forcing for convection though weak shortwave energy is forecast to ripple through mainly southeast GA during the period. We show slight chance pops across southern SC with chance pops farther to the southwest. Little change in airmass expected Saturday though the Atlantic ridge will strengthen, allowing for a stronger/earlier sea breeze which could trigger slightly more convection during the afternoon. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... A developing upper trough with cold front pushing toward the area may result in greater coverage of showers and tstms during the long term period. GFS and ECMWF are in surprisingly good agreement on a cold front pushing through Monday night, with greatest precipitation coverage Monday and Monday night. Somewhat unseasonably dry/cool air may shift in toward the middle of next week behind the front. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... KCHS: Morning clouds have limited surface heating and surface- based instability and current trends suggest most of the tstms could fire south of the terminal this afternoon. VFR conditions will prevail through 18Z Thursday and convective trends on radar will dictate any shower/tstm inclusions this afternoon and evening. KSAV: Showers and a few tstms around the terminal this afternoon. We have a tempo for this until mid/late afternoon as some back- building trends make occur with the sea breeze moving west. Forecast soundings indicate slight chances for a brief period of low-end MVFR or IFR cigs around daybreak on Thursday. We have only trending by mentioning scattered low clouds for now. Extended Aviation Outlook: Mainly VFR. Brief flight restrictions possible in isolated afternoon/evening showers and tstms. && .MARINE... Today and tonight: The surface pattern will transition from Atlantic high pressure to the passage of several weak areas of low pressure. Winds are forecast to vary through today into tonight, with speeds remaining 15 kts or less. Seas should remain near two feet through the period. Thunderstorms were ongoing across southern GA waters. These storms should begin to diminish by the mid/late afternoon hours as the sea breeze moves further inland. A rather weak gradient will exist Thursday through Saturday with modest afternoon sea breezes each day. Strengthening southwesterly flow expected late Saturday through early next week as a cold front slowly approaches from the west. We could be looking at conditions approaching Small Craft Advisory by Monday, mainly over offshore waters. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...JRL LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, May 31, 3:43 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 343 AM EDT Wed May 31 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-010745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 343 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 31, 1:44 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
144 PM EDT WED MAY 31 2017
GAZ116-118-311815-
Inland Chatham-Inland Bryan-
144 PM EDT WED MAY 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 144 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near I-16/i-95 Interchange, moving northeast at
25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Savannah, Pooler, I-16/i-95 Interchange, Garden City, Port Wentworth,
Bloomingdale, Savannah Airport and Meinhard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3203 8146 3211 8140 3210 8138 3222 8122
3217 8113 3215 8111 3214 8112 3212 8112
3195 8127
TIME...MOT...LOC 1744Z 205DEG 21KT 3207 8133Special weather statement, May 31, 2:27 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
227 PM EDT WED MAY 31 2017
GAZ116>119-138-311915-
Inland Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-
227 PM EDT WED MAY 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...
At 227 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Richmond Hill to
near Fort Stewart, and moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Savannah, Hinesville, Pooler, Richmond Hill, Wilmington Island, Fort
Pulaski National Monument, Fort Stewart and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3189 8171 3211 8114 3205 8094 3204 8092
3204 8089 3202 8081 3197 8082 3176 8105
TIME...MOT...LOC 1827Z 252DEG 14KT 3194 8130 3192 8156The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:44 PM EDT | Special Weather Statement | CHS | Bryan | 31 min |
| May 31, 2:27 PM EDT | Special Weather Statement | CHS | Chatham | 48 min |
| May 31, 3:15 PM EDT | Special Weather Statement | CHS | Liberty, McIntosh | 45 min |
| May 31, 4:14 PM EDT | Special Weather Statement | CHS | Screven | 46 min |
| May 31, 5:14 PM EDT | Special Weather Statement | CHS | Tattnall | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.